Hydroxyurea: an Old Drug for New Dermatologists
Tuesday, August 10, 2010
Hydroxyurea (HU; called hydroxycarbamide in the UK) was launched
on the market in the 1960s and was initially given to patients with
various malignancies, such as melanoma and ovary carcinoma but
usually for chronic myeloid leukemia, as well as other indications
such as psoriasis. It is now nearly always prescribed to patients
with myeloproliferative disease, more recently called
myeloproliferative neoplasia, and rarely those with sickle cell
disease or hypereosinophilic syndrome. It acts as an antimetabolite
that leads to inhibition of DNA replication. Because it is an oral
drug, it is given as first-line treatment, and is prescribed for
long periods in elderly populations, the probability that
dermatologists will have to manage cutaneous reactions is very
high. In this Expert Opinion article, such skin events are
categorized as being either benign or severe.
Benign Adverse Reactions to HU Almost Always Occur
There is a wide range of benign skin lesions that can occur
either early or late after treatment with HU. The best data on
their incidence come from a series in which patients treated with
HU were systemically examined by a dermatologist.1,2
Skin atrophy and dryness develops in 55% of treated cases. It is
usually moderate but can eventually evolve into a true ichthyosis.
This cutaneous atrophy may then induce a variable degree of
pruritus. Alopecia is found in up to 18% of cases. Again, the
severity is usually moderate, but could, in some cases, be a cause
of dose reduction or even withdrawal in females. Discussion about
this should occur on a case-by-case basis with hematologists. Oral
mucosa may also be affected: unique or multiple aphthous lesions
or, more rarely, stomatitis occurs in 10% of HU-treated cases.
Lesions may be painful and are, similar to other
chemotherapy-induced aphthae, rather difficult to treat. All of
these reactions are dose dependent and result from direct reduction
of epidermal/epithelial proliferation by HU. Hyperpigmentation
develops in 26-30% of treated recipients. Its incidence is higher
in patients with a dark phototype, and usually occurs years after
the initiation of HU therapy. It largely affects sun-exposed areas,
such as the hands and face, but can also involve non-sun-exposed
sites, such as the palms, nails, and mucosa. It can even be
diffuse. Here too, the consequence of such a reaction depends on
the patient's personality; for example, if they are very sensitive
to their external appearance, as is the case in some populations,
such changes may be a cause of psychosocial disturbance. Finally,
lichen planus-like lesions may occur. These are usually restricted
to specific areas of the body, such as the upper limbs and hands.
The most typical lichenoid HU-induced lesions are infiltrated
erythemato-squamous plaques located on the dorsum of the hand
joints, resembling cutaneous dermatomyositis (DM).3
Although these plaques strongly evoke DM, there is never muscle
disease. The incidence of DM is high, developing in 22% of patients
after a mean delay of 5 years. However, it does not require any
change in the HU regimen. The mechanism of these pigmentary or
lichenoid changes currently remains unknown.
Severe Adverse Reactions to HU Should Be Recognized Early and
There are several important points to highlight concerning leg
ulcers as a complication of HU therapy. First, the frequency of leg
ulcers is high, as series data show that it can occur in 9% to 32%
of patients. It is also a late complication, developing after a
mean delay of 5 years (range, 0.5-13 years).4-7 Second,
these ulcers, which can be unique or multiple, are extremely
painful. More particularly, these HU-induced ulcers are identical
to ulcers induced by myeloproliferative disorders themselves (eg,
polycythemia vera or thrombocytemia). Therefore, one cannot - based
on either a questionnaire or physical examination - discriminate
whether an ulcer results from HU toxicity or is disease related.
The only accepted criteria for diagnosis of HU-induced ulcers is
evolution towards skin healing after HU withdrawal, knowing that
any such improvement may require up to 3 months. In summary, when
leg ulcers develop, the hypothesis that they are drug induced needs
to be investigated through withdrawal testing, unless another
confounding cause is present. The pathogenesis of induced ulcers is
unknown and may rely either on a direct cytotoxic effect on
keratinoytes or on reduced red blood cell deformability.
HU therapy frequently induces actinic keratosis (AK) and
sometimes skin squamous cell carcinoma; this effect is related to
HU impairment of DNA natural repair after UV damage (TT dimers).
The incidence of precancerous lesions (eg, AK) is high, occurring
in 51% of cases, whereas the incidence of carcinoma varies between
3% and 11%.8-11 As for many of the adverse reactions to
HU, the delay until occurrence is prolonged, reportedly between 3
and 9 years after initiation of HU treatment. It is therefore
mandatory to advise HU-treated patients to avoid sun exposure and
also to have their whole skin examined once a year, similar to
organ transplant recipients. Of note, cancerous lesions may be
multiple and sudden in their appearance. Metastasis has been
reported, as have oral cancers. The question of what attitude to
adopt concerning HU therapy in patients with AK or skin squamous
cell carcinoma remains unanswered, but the development of invasive
skin cancers should reasonably lead to HU withdrawal, except in
very particular cases. Development of multiple AKs should also lead
to a discussion about the benefit/risk balance in the affected
patient. In contrast, isolated AK does not affect HU
Several series have shown that nearly 100% of HU-treated
patients develop cutaneous reactions. These may be benign but,
depending on the particular patient, can severely affect quality of
life. Some reactions, however, are severe and indicate a switch
from HU to other drug alternatives. HU-treated patients should have
their skin examined yearly after several years of treatment.
- Salmon-Ehr V, Leborgne G, Vilque JP, Potron G, Bernard P.
Secondary cutaneous effects of hydroxyurea: prospective study of 26
patients from a dermatologic consultation. Rev Med Int.
- Dumont-Wallon G, Milpied-Homsi B, Morineau N, Harousseau J-L,
Stalder J-F. [Effets secondaires cutanéomuqueux de l'hydroxyurée:
étude prospective sur 27 patients]. Hématologie.
- Senet P, Aractingi S, Porneuf M, Perrin P, Duterque M.
Hydroxyurea-induced dermatomyositis-like eruption. Br J
- Randi ML, Ruzzon E, Tezza F, Luzzatto G, Fabris F. Toxicity and
side effects of hydroxyurea used for primary thrombocythemia.
- Sirieix ME, Debure C, Baudot N, et al. Leg ulcers and
hydroxyurea: forty-one cases. Arch Dermatol.
- Best PJ, Daoud MS, Pittelkow MR, Petitt RM. Hydroxyurea-induced
leg ulceration in 14 patients. Ann Intern Med.
- Harrison CN, Campbell PJ, Buck G, et al. Hydroxyurea
compared with anagrelide in high-risk essential thrombocythemia.
N Engl J Med. 2005;353:33-45.
- Brash DE, Ziegler A, Jonason AS, et al. Sunlight and
sunburn in human skin cancer: p53, apoptosis, and tumor promotion.
J Invest Dermatol Symp Proc. 1996;1:136-142.
- Snyder RD. The role of deoxynucleoside triphosphate pools in
the inhibition of DNA-excision repair and replication in human
cells by hydroxyurea. Mutat Res. 1984;131:163-172.
- Najean Y, Rain JD. Treatment of polycythemia vera: the use of
hydroxyurea and pipobroman in 292 patients under the age of 65
years. Blood. 1997;90:3370-3377.
- Sanchez-Palacios C, Guitart J. Hydroxyurea-associated squamous
dysplasia. J Am Acad Dermatol. 2004;51:293-300.